Stenosis, nerve damage and Lyrica

Posted by jschooler @jschooler, Feb 14 6:44pm

For about three years, I have been dealing with stenosis in lumber 4/5 which has caused significant nerve damage through the legs. This followed double knee replacement, knee replacement failure both knees and revision surgery. Pain is significant and I am on Lyrica. The hot sweats and significant weight gain have become oppressive. Has anyone dealt with those issues. I am seeing a surgeon finally, but for now, any suggestions on managing Lyrica’s side effects.

@jschooler Welcome to Mayo Clinic Connect.

The last three years sound like they have been tough due to failed knee surgeries, revision, and stenosis that caused nerve damage. Due to these unfortunate series of events you are on Lyrica for pain but it sounds like you having some significant side effects.

Below I have linked a previous discussion related to spinal stenosis that has been recently active with members like @lindaferrara @msstoppainnagginme @wisco50 @lotsofpain @lifetimepain @jenniferhunter.
– Severe spinal stenosis https://connect.mayoclinic.org/discussion/severe-spinal-stenosis/

You may wish to scroll through the past posts for information and member connection.

I assume that you have discussed the side effects with your provider. Did I get that right? Sometimes there are alternative medications or medications that can be taken along with a primary medication, that can help manage symptoms. Is that possible with Lyrica?

REPLY

Thanks for your response, Erika. Actually, haven't gotten much assistance with the side effects, but the end may be insight with potential surgery Again thank you

REPLY

An Endocrinologist may be able to help with the hot sweats. You could try a lower Lyrics dose and add Mirapex. It's used for restless leg syndrome. Lyrica works best for me when combined with REM sleep at night. It works with the natural release of dopamine you get during that part of your sleep cycle. Mirapex is a dopamine agonist (meaning it makes more dopamine). That's why it works at night for those sleep-nerve related issues. I don't know the nature of your hot sweats, but if Lyrica helps you, my first inclination is to lower the dose (hopefully stopping or lessening that side effect) & use other meds to boost that loss. Cymbalta is also used for neuropathic pain & is another possible add-on.

I keep my room cold, and use 100% cotton sheets. Bamboo is also a good option. I've found that to help at night.

REPLY

Thank you for your suggestions. I will check about Mirapex. For some reason, the hot sweats have actually stopped with changing nothing. Not sure why they did, but thankful.

REPLY

Hello @cetkat and welcome to Mayo Clinic Connect. Thank you for joining this conversation and providing support to our members based on your personal experience. Did you find your sweet spot working with an Endocrinologist like you suggested above? How long have you lived with your symptoms?

REPLY
@jschooler

Thank you for your suggestions. I will check about Mirapex. For some reason, the hot sweats have actually stopped with changing nothing. Not sure why they did, but thankful.

Jump to this post

I'm glad they stopped. Nervous system symptoms can be very unpredictable.

REPLY
@amandajro

Hello @cetkat and welcome to Mayo Clinic Connect. Thank you for joining this conversation and providing support to our members based on your personal experience. Did you find your sweet spot working with an Endocrinologist like you suggested above? How long have you lived with your symptoms?

Jump to this post

Thanks for the welcome. Unfortunately, my case is more complex. I do have spinal nerve impingement.. but also more systemic nervous system issues. Fibromyalgia for sure, and likely also Lupus. Right now it's just "Autonomic Nervous System Dysfunction". Lyrica is one of my primary medications, but I've been on pretty much everything. I believe my hot sweats are Lupus related. I'm just mitigating them right now. Some Neurologists do work on the regulatory system (hypothalamus to hormone production – regulates body temperature, etc..), but it's less in their wheelhouse. Hence the Endocrinologist mention.

REPLY
Please sign in or register to post a reply.